Thunderstorm Wind, Big Stone
- When
- May 28, 4:05 PM CST
- Where
- Big Stone County, 0.48 mi E of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.470, -96.440
Some trees were downed in Clinton by seventy mph winds.
Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 1:50 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 250 PM CDT Sun May 28 2017 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 249 PM CDT Sun May 28 2017 Shortwave activity on the back of an upper trough is generating some showers and thunderstorms across the region this afternoon. Some of these showers have been producing 50 mph wind gusts and small hail. Showers and thunderstorms will taper off this evening after sunset. Skies will clear by midnight and temps will fall off rapidly. Nudged overnight lows a bit lower than guidance given the low dewpoints. As the upper trough pushes further south tonight and Monday, low clouds will move over the eastern Dakotas. Steadier light rain or drizzle is possible east of the James River for Memorial Day. Temps will cool across the area tomorrow, as well, with highs only in the 60s expected. Winds, however, will increase out of the northwest again and remain gusty especially across the eastern cwa. .LONG TERM...(Monday Evening through Sunday) Issued at 249 PM CDT Sun May 28 2017 Will continue to advertise temperatures a tick below blended guidance for Tuesday and Wednesday mornings as Canadian high pressure settles overhead with 850mb temperatures bottoming out across the forecast area between +1 and +4C, about a standard deviation below climo. Will maintain blended guidance as GFS BUFKIT soundings support elevated instability and a low level jet early Thursday. Temperatures remain cool in the mid levels, but will be warming as there is upper ridging moves out of the Rockies and into the plains states. As the previous forecaster also alluded to, there is trough that will attempt to push through the upper ridge across the center of the nation. Guidance continues to generate some convection surrounding this feature, though models diverge on how to best handle this feature as it is expected to weaken as it moves overhead with the possibility that the upper ridge re-strengthens in its wake as we see an upper low deepen over the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1225 PM CDT Sun May 28 2017 VFR conditions are expected through tonight. Scattered showers and some isolated thunder are expected this afternoon and evening. MVFR stratus will push south into eastern SD Monday morning and potentially affect KATY and KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...Connelly AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun May 28 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Widely scattered afternoon showers and thunderstorms are forecast across the region today. The more organized showers and storms that develop will be capable of producing gusty winds in excess of 40 or 50 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 2 N HOVEN 45.27N 99.78W
05/28/2017 E50 MPH WALWORTH SD PUBLIC
&&
RLSpecial Weather Statement National Weather Service Aberdeen SD 436 PM CDT SUN MAY 28 2017 SDZ005-006-010-017-282215- Brown SD-McPherson SD-Edmunds SD-Faulk SD- 436 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDMUNDS...SOUTHWESTERN BROWN...NORTHEASTERN FAULK AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL 515 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Ipswich, moving southeast at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ipswich, Roscoe, Hosmer, Cresbard, Pembrook Colony, Cravens Corner and North Scatterwood Lake. LAT...LON 4554 9953 4570 9934 4536 9866 4514 9890 TIME...MOT...LOC 2136Z 307DEG 38KT 4550 9918 Lueck
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 S RICHMOND LAKE REC A 45.47N 98.62W
05/28/2017 M52 MPH BROWN SD MESONET
MESONET STATION E2245, ABERDEEN 6.5 W.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 2 N MANSFIELD 45.28N 98.56W
05/28/2017 M61 MPH BROWN SD TRAINED SPOTTER
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 5 WSW CHARLESVILLE 45.92N 96.37W
05/28/2017 E54 MPH TRAVERSE MN MESONET
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 3 SW WHEATON 45.78N 96.54W
05/28/2017 M52 MPH TRAVERSE MN AWOS
AWOS STATION ETH, WHEATON.
&&
MCThe Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
Some trees were downed in Clinton by seventy mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703343, 703344.